Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 55, NWS Birmingham, AL

July 15, 2005Barbour County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 15, 2005, 1:46 PM CDT for Barbour County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 1:46 PM CDT (18:46 UTC)
Expired
Jul 15, 2005, 4:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 151846
FFWBMX
ALC005-152145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF EUFAULA

* UNTIL 445 PM CDT

* AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS ACROSS BARBOUR COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  ANDREW...CLAYTON AND BATESVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3163 8573 3177 8566 3188 8566 3200 8557
      3203 8542 3214 8543 3215 8526 3206 8519
      3206 8506 3178 8514 3175 8520 3171 8521
      3172 8541 3162 8542

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 4:00 AM CDT, 9 hours 46 minutes earlier.

Area forecast discussion, Jul 15, 4:00 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 AM CDT FRI JUL 15 2005

.DISCUSSION...
HEAVY DOWNPOURS OCCURRED AS EXPECTED YESTERDAY...THEY JUST TRAINED A
BIT MORE....PRODUCING SCATTERED 4 TO 6 INCH RAIN AMOUNTS ACROSS
CENTRAL ALABAMA. SEVERAL REPORTS OF FLASH FLOODING AND ASSOCIATED
DAMAGE. SEE THE LOCAL STORM REPORT SUMMARY (LSRBMX).

REMNANT CIRCULATION OF DENNIS OVER THE OHIO VALLEY HAS CERTAINLY LOST
QUITE A BIT COMPARED TO THIS TIME YESTERDAY. GFS/NAM/NGM/UKMET/CAN
GLOB ALL HAVE GENERAL CONTINUITY AND AGREEMENT WITH THE UPPER LEVEL
PATTERN EVOLUTION. DEEP UPPER LOW PUSHES OUT INTO THE NORTHERN
ATLANTIC WHICH WILL ALLOW THE SUB-TROPICAL RIDGE TO BUILD INTO THE
SOUTHEASTERN UNITED STATES...RETROGRADING THE WEAKNESS (TROUGH) BACK
WESTWARD FROM THE MID MISSISSIPPI VALLEY INTO THE BIG BEND OF TEXAS
BY SUNDAY. 500 MB HEIGHTS INCREASE INTO THE 592-594 RANGE. THE
ATMOSPHERE SOUTHEAST OF THE WEAKNESS/TROUGH/UPPER SHEAR AXIS WILL
REMAIN QUITE TROPICAL IN NATURE...PRECIP WATER VALUES AROUND 2
INCHES...SURFACE DEW POINTS IN THE 70S...THROUGH THE WEEKEND.
OVERALL FORECAST PHILOSOPHY AND CONTENT WILL CONTINUE THE TREND OF
PREVIOUS PACKAGES...WITH GRADUAL DECREASE IN RAIN COVERAGE STARTING
SATURDAY AND SUNDAY...ALTHOUGH INCREASED RAIN CHANCES A TAD SATURDAY
AREAWIDE FROM CURRENT FORECAST. TEMPERATURES WILL SHOW A BIT MORE
UNIFORM FLAVOR AND GENERALLY RUN 88 TO 95. IT LOOKS HOT AND HUMID FOR
CENTRAL ALABAMIANS.

BIGGEST FORECAST CHALLENGE THIS TIME OUT IS THE RAIN COVERAGE
THROUGH THIS EVENING. WITH THE TROPICAL ATMOSPHERE IN PLACE...
LOCALIZED HEAVY RAINFALL IS POSSIBLE ONCE AGAIN TODAY. SUBTLE COOL
POOL ALOFT...NUMEROUS STORM-SCALE BOUNDARIES...INSTABILITY...SUBTLE
SHORT WAVE ENERGY REMNANTS OF MID LEVEL DENNIS...RELATIVE WIND
SPEED DIFFERENCES IN SEVERAL LEVELS...AND DIFFERENTIAL HEATING
AREAS WILL ALL CONTRIBUTE THEIR PARTS IN THE DEVELOPMENT OF
CONVECTION AGAIN TODAY. HARD TO ARGUE WITH THE MOS GUIDANCE THAT
SPIT OUT 100 IN SEVERAL PLACES. PIN-POINTING THE EXACT LOCATION OF
THE HEAVIEST RAIN TODAY WILL DEPEND ON THE SMALL SCALE INTERACTIONS
THAT DEVELOP AND PROPAGATE. SAME STORY AS PREVIOUS DAYS...TOOK A
MIX OF GFS/NAM/PERSISTENCE FOR TEMPS AND POPS.

HURRICANE EMILY WATCH...EMILY HAS REACHED CATEGORY 4 STRENGTH
WITH WINDS OF 135 MPH. EMILY WAS LOCATED NORTH NORTHEAST OF
CURACAO EARLY THIS MORNING. MODELS CONSISTENT WITH DEVELOPING RIDGE
OVER THE EASTERN UNITED STATES WHICH WILL STEAR EMILY ON A CONTINUED
WEST NORTHWEST PATH THROUGH AT LEAST THE NEXT 3 OR 4 DAYS. EMILY
WILL PASS IN THE VICINITY OF JAMAICA, THE CAYMAN ISLANDS AND
COZUMEL BY LATE SUNDAY. CURRENT TROPICAL PREDICTION CENTER FORECAST
HAS SHIFTED TO THE RIGHT OF PREVIOUS FORECASTS. AT THIS TIME EMILY
SHOULD REMAIN A NON-PLAYER IN ALABAMA WEATHER...BUT INTERESTS ALONG
THE TEXAS COAST SHOULD MONITOR THE PROGRESS OF EMILY. SEE THE
NATIONAL HURRICANE CENTER PRODUCTS FOR SPECIFIC FORECAST DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     86  71  88  71 /  90  60  50  50
ANNISTON    87  71  89  71 /  90  60  50  50
BIRMINGHAM  87  73  89  73 /  90  60  50  50
TUSCALOOSA  89  72  90  72 /  90  50  50  30
CALERA      87  72  90  72 /  90  60  50  50
AUBURN      86  71  90  71 /  90  60  60  50
MONTGOMERY  88  73  90  73 /  90  60  60  50
TROY        89  73  90  73 /  90  50  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

75/LINHARES
Hazardous weather outlook, Jul 15, 1:15 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT FRI JUL 15 2005

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. WITH THE ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY
DOWNPOURS ARE POSSIBLE. SOME SPOTS WILL RECEIVE TWO TO THREE INCHES
OF RAIN IN A SHORT PERIOD OF TIME. AREAS THAT SAW HEAVY RAIN
YESTERDAY ARE THE MOST SUSCEPTIBLE TO ADDITIONAL LOCALIZED FLOODING
THIS AFTERNOON.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

KH/99

In the hours before

Local storm report, Jul 15, 1:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT FRI JUL 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      THORSBY                 32.92N 86.71W
07/14/2005                   CHILTON            AL   POST OFFICE

            FLASH FLOODING ON US HIGHWAY 31.

&&

KH
Local storm report, Jul 15, 1:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT FRI JUL 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      THORSBY                 32.92N 86.71W
07/14/2005                   CHILTON            AL   POST OFFICE

            FLASH FLOODING ON US HIGHWAY 31.

&&

KH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:53 PM CDTFlash Flood WarningBMXRussell3 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.